Shows & Panels
Shows & Panels
- The 2014 Big Picture on Cyber Security
- AFCEA Answers
- American Readiness: Renewable Power and Efficiency Technologies
- Ask the CIO
- Building the Hybrid Cloud
- Connected Government: How to Build and Procure Network Services for the Future
- Continuing Diagnostics and Mitigation: Discussion of Progress and Next Steps
- Delivering the Digital Government Mission
- Federal Executive Forum
- Federal News Radio's National Cyber Security Awareness Month Special Panel Discussion
- Federal Tech Talk
- The Future of Government Data Centers
- The Future of IT: How CIOs Can Enable the Service-Oriented Enterprise
- Government Perspectives on Mobility and the Cloud
- The Intersection: Where Technology Meets Transformation
- Maximizing ROI Through Data Center Consolidation
- Mitigating Insider Threats in Virtual & Cloud Environments
- Modern Mission Critical Series
- The New Generation of Database
- Reimagining the Next Generation of Government
- Targeting Advanced Threats: Proven Methods from Detection through Remediation
- Transformative Technology: Desktop Virtualization in Government
- The Truth About IT Opex and Software Defined Networking
- Air Traffic Management Transformation Report
- Cloud First Report
- General Dynamics IT Enterprise Center
- Gov Cloud Minute
- Government in Technology Series
- Homeland Security Cybersecurity Market Report
- National Cybersecurity Awareness Month
- Technology Insights
- The Cyber Security Report
- The Next Generation Cyber Security Experts
Shows & Panels
FDA warns about use of codeine in children
Wednesday - 8/15/2012, 2:25pm EDT
WASHINGTON (AP) - The Food and Drug Administration warned physicians and caregivers on Wednesday about the risks of giving the pain reliever codeine to children who have just had surgery to treat obstructive sleep apnea.
The FDA cited three cases where children died after being given codeine after their tonsils or adenoids were removed. A fourth child suffered nonfatal respiratory depression.
The agency said the children were given doses of codeine that were in the typical dose range. It advised health care professionals and parents to be aware of the risks of codeine, and said children should be given the drug at the lowest effective dose possible and for the shortest possible time on as-needed basis.
The FDA noted some people metabolize codeine much faster and more completely than others, leading to greater risks of overdose and side effects, which can include death. It said the children who died exhibited evidence of being in that group.
If children given codeine suffer side effects like unusual sleepiness, difficulty in waking, confusion, or difficulty breathing, the FDA said parents and caregivers should stop giving them the drug and seek medical attention.
The agency said it is investigating whether there have been other cases of inadvertent codeine overdoses in children. Its review will include looking for instances when the drug has been used to treat pain following other types of operations.
Codeine is found in prescription drugs used to treat pain as well as coughs.
(Copyright 2012 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.)